What is acetaminophen?
Acetaminophen, also abbreviated as APAP, is called paracetamol in other countries. It is a safe and effective pain reliever that benefits millions of consumers. There are about 600 products that contain acetaminophen, including cough and cold products and combination pain reliever/sleep aids. It also is an ingredient in many prescription pain relievers.
What does acetaminophen have to do with my liver?
Your liver helps break down and remove many chemicals or drugs that enter your body. Too much acetaminophen can overload your liver’s ability to process the drug safely and eliminate the breakdown products. Under certain circumstances, particularly when more acetaminophen is ingested than is recommended on the label, a toxic breakdown product accumulates in the liver and can result in serious damage.
What are the symptoms of liver damage?
Acetaminophen can cause liver injury through the production of a toxic metabolite. The body eliminates acetaminophen by changing it into substances (metabolites) that the body can easily eliminate in the stool or urine. Under certain circumstances, particularly when more acetaminophen is ingested than is recommended on the label, more of the harmful metabolite is produced than the body can easily eliminate. This harmful metabolite can seriously damage the liver.
The signs of acute liver toxicity, which can result from an overdose of acetaminophen, include:
- Nausea and vomiting, sometimes within the first 12 to 24 hours after ingestion
- Abdominal pain
- Abnormally yellow skin and eyes, dark urine, light-colored stools, and loss of appetite
- Renal failure
The signs can be similar to flu symptoms and might go unnoticed for several days if you believe they are related to a cold or flu you might already have. Additionally, there might be a brief 12 to 24 hour period in which no symptoms occur, followed by vomiting, abdominal pain, and other symptoms of liver failure.
To avoid accidental overdosing, it's very important not to take more than the recommended dose on the label. Also, you should not take acetaminophen for more days than recommended, or take more than one drug product that contains acetaminophen at the same time. Consumers should be aware that taking more than the recommended dose will not provide more relief.
If you think you have taken too much acetaminophen, either because of taking too much of one product or perhaps because you took more than one product containing acetaminophen, call your doctor right away. Serious cases of liver disease might lead to mental confusion, coma, and death. For more information, visit www.fda.gov or call 1-888-INFOFDA (463-6332).
I still don’t feel well… can I take more than the recommended dose?
To avoid accidental overdosing, it’s very important not to take more than the recommended dose listed on any over-the-counter (OTC) drug label. Also, you should not take acetaminophen for more days than recommended, or take more than one drug product that contains acetaminophen at the same time. Taking more than the recommended dose will not provide more or faster relief.
Can I give it to my kids?
Parents should be cautious when giving acetaminophen to children. You should read and follow the directions on the label every time you use a medicine. If you have any questions, seek the advice of a health professional. For more information, visit www.fda.gov or call 1-888-INFOFDA.
For more information, check out the safety of over-the-counter medications.